Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 167, NWS Amarillo, TX

June 24, 2004Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 24, 2004, 10:23 PM CDT for Carson County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 10:23 PM CDT (03:23 UTC)
Expired
Jun 24, 2004, 11:15 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Carson County, TX

The radar

The Amarillo radar (KAMA), 43 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2756 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS54 KAMA 250323
SVRAMA
TXC065-250415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1016 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1115 PM CDT

* AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES WEST OF SKELLYTOWN TO 15
  MILES NORTHWEST OF PANHANDLE...MOVING SOUTHEAST AT 15 MPH.

AT 956 PM SPOTTERS SOUTHEAST OF FRITCH REPORTED PENNY TO NICKEL 
SIZED HAIL.

PANHANDLE...MCBRIDE AND POMEROY ARE IN THE PATH OF THIS STORM.

HAIL TO THE SIZE OF NICKELS AND WINDS TO 60 MPH ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3560 10111 3561 10161 3521 10162 3519 10112

$$

KRAMAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:20 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 3:20 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT THU JUN 24 2004

.DISCUSSION...
A COLD FRONT IS MAKING DECENT PROGRESS SOUTH THIS AFTERNOON AND IS
NEARING THE KS/CO/OK BORDER. CONVECTION IS BEGINNING TO DEVELOP
ALONG THE FRONT IN KANSAS WHICH SHOULD BE MOVING INTO THE CWA THIS
EVENING. THERE WILL BE A CHANCE FOR SOME OF THESE STORMS TO BECOME
SEVERE BUT MODEST INSTABILITY AND LOW VERTICAL SHEAR INDICATE PULSE
TYPE MARGINALLY SEVERE THUNDERSTORMS ARE MOST LIKELY. THE NORTHERN
PANHANDLES WILL HAVE THE BEST CHANCE FOR PRECIP WHERE HEATING AND
MOISTURE ARE GREATEST...WITH POPS DECREASING FURTHER SOUTH AS THE
CONVECTION SHOULD DECREASE DURING THE OVERNIGHT HOURS.

THE FRONT SHOULD MOVE JUST SOUTH OF THE PANHANDLES TOMORROW
MORNING...THEN MOVE BACK NORTH FRIDAY AND REMAINING IN THE AREA ON
SATURDAY. THIS WILL KEEP POPS IN THE FORECAST THROUGH THE WEEKEND
WITH SATURDAY BEING THE DAY ORGANIZED SEVERE WEATHER WOULD BE MOST
LIKELY. THE FRONT WILL GET ANOTHER SHOVE SOUTH ON SUNDAY KEEPING
RELATIVELY COOL TEMPS IN THE FORECAST THROUGH THE WEEKEND. INTRODUCED
SLT CHC POPS ON MONDAY AS THE FRONT MOVES NORTH ALLOWING TUE AND WED
TO BE WARMER.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     61  80  60  82 /  30  30  30  40
BEAVER       59  77  59  78 /  60  30  30  40
BOISE CITY   58  77  57  78 /  50  30  30  40
BORGER       62  82  61  83 /  40  30  30  40
BOYS RANCH   61  83  60  83 /  40  30  30  40
CANYON       62  84  60  83 /  30  30  30  40
CLARENDON    64  85  62  84 /  20  30  30  40
DALHART      59  80  60  81 /  50  30  30  40
GUYMON       59  76  59  78 /  60  30  30  40
HEREFORD     62  87  60  85 /  20  30  30  40
LIPSCOMB     62  78  61  80 /  50  30  30  40
PAMPA        61  80  60  83 /  30  30  30  40
SHAMROCK     64  82  63  84 /  20  30  30  40
WELLINGTON   65  82  63  85 /  20  30  30  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/10
Hazardous weather outlook, Jun 24, 1:00 PM CDT, 9 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 24 2004

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HALF OF THE TEXAS PANHANDLE...AND ALL OF THE OKLAHOMA PANHANDLE
MAINLY THIS EVENING. THIS AREA IS GENERALLY NORTH OF A LINE FROM
GLENRIO TO WHEELER. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR
DAMAGING WINDS AND LARGE HAIL. WITH RECENT HEAVY RAINFALL IN THE
SLIGHT RISK AREA...LOCALIZED HEAVY RAINFALL AND FLASH FLOODING IS
ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY AND ACROSS THE
ENTIRE AREA SATURDAY. ON FRIDAY...THE SLIGHT RISK AREA IS TO THE
WEST OF AN ELKHART KANSAS TO HAPPY LINE. THE PRIMARY SEVERE WEATHER
CONCERNS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.
HOWEVER...THE VERTICAL WIND PROFILES ON SATURDAY SUGGEST THE
POTENTIAL OF A FEW SUPERCELL THUNDERSTORMS...AND THE POSSIBILITY FOR
TORNADOES. LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY ANY OF THE
THUNDERSTORMS EACH DAY. ADDITIONALLY...THERE IS A POSSIBILITY OF
STRONG THUNDERSTORMS AGAIN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE NORTHERN TEXAS PANHANDLE...
AND THE OKLAHOMA PANHANDLE AFTER 6 PM TODAY. SPOTTER ACTIVATION IS
LIKELY AGAIN ON FRIDAY AND SATURDAY...MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS EACH DAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 24, 6:50 PM CDT, 3 hours 33 minutes before
OKZ002-TXZ003-250045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS OVER SOUTHERN TEXAS AND NORTHERN HANSFORD
COUNTIES THROUGH 745 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED STRONG THUNDERSTORMS
NEAR HARDESTY OKLAHOMA...MOVING SOUTH AT 10 TO 15 MPH. THESE STORMS
WILL AFFECT THE HARDESTY...HITCHLAND...AND BERNSTEIN...AND GRUVER
AREAS THROUGH 745 PM. SMALL HAIL OF UP TO ONE HALF OF AN INCH...AND
WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED. IN ADDITION...BRIEF
HEAVY RAIN COULD RESULT IN ONE QUARTER OF AN INCH OR LESS.

PEOPLE IN THE PATH OF THESE STORMS SHOULD CONTINUE TO MONITOR THIS
WEATHER SITUATION FOR FUTURE UPDATES OR WARNINGS. BE PREPARED TO
TAKE SHELTER IMMEDIATELY.
Special weather statement, Jun 24, 8:55 PM CDT, 1 hour 28 minutes before
TXZ004-005-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
855 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS OVER OCHILTREE COUNTY THROUGH 1000 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED STRONG THUNDERSTORMS
ALONG THE TEXAS AND OKLAHOMA BORDER...MOVING SOUTH AT 10 TO 15 MPH.
THESE STORMS WILL AFFECT OCHILTREE COUNTY...ESPECIALLLY THE PERRYTON
AREA THROUGH 1000 PM. SMALL HAIL OF UP TO ONE HALF OF AN INCH...AND
WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED. IN ADDITION...BRIEF
HEAVY RAINS COULD RESULT IN ONE QUARTER OF AN INCH OR LESS.

PEOPLE IN THE PATH OF THESE STORMS SHOULD CONTINUE TO MONITOR THIS
WEATHER SITUATION FOR FUTURE UPDATES OR WARNINGS. BE PREPARED TO
TAKE SHELTER IMMEDIATELY.
Special weather statement, Jun 24, 9:25 PM CDT, 58 minutes before
TXZ011-012-250330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
925 PM CDT THU JUN 24 2004

...STRONG THUNDERSTORMS EXPECTED OVER OLDHAM AND POTTER COUNTIES
THROUGH 1030 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED STRONG THUNDERSTORMS
ALONG A LINE FROM ADRIAN...TO VALLEY DE ORO...TO LAKE MEREDITH THIS
EVENING. THESE STORMS WILL AFFECT OLDHAM AND POTTER COUNTIES UNTIL
1030 PM. SMALL HAIL OF UP TO ONE HALF OF AN INCH...AND WIND GUSTS OF
UP TO 40 MPH CAN BE EXPECTED ACROSS THE VEGA...BUSHLAND...AND NORTH
AMARILLO AREAS. IN ADDITION...BRIEF HEAVY RAINS COULD RESULT IN ONE
QUARTER TO ONE HALF OF AN INCH.

PEOPLE IN THE PATH OF THESE STORMS SHOULD CONTINUE TO MONITOR THIS
WEATHER SITUATION FOR FUTURE UPDATES OR POSSIBLE WARNINGS. BE
PREPARED TO TAKE SHELTER IMMEDIATELY.
Local storm report, Jun 24, 9:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
944 PM CDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             FOLLETT                 36.43N 100.14W
06/24/2004  0.88 INCH        LIPSCOMB           TX   TRAINED SPOTTER

0900 PM     HAIL             DARROUZETT              36.45N 100.33W
06/24/2004  0.75 INCH        LIPSCOMB           TX   TRAINED SPOTTER

0825 PM     TSTM WND GST     8 W SLAPOUT             36.62N 100.26W
06/24/2004  61 MPH           BEAVER             OK   MESONET

&&

JW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:56 PM CDTSevere Thunderstorm WarningAMALipscomb64 min
Jun 24, 9:45 PM CDTSevere Thunderstorm WarningAMAPotter60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.